South Dakota, 2016

Hail in South Dakota, June 14, 2016

June 14, 2016 · NWS UNR · 1 event in 1 county or zone

A supercell thunderstorm developed over north central Butte County and tracked southeastward to southeastern Butte County before weakening. The storm produced hail to baseball size and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed over north central Butte County and tracked southeastward to southeastern Butte County before weakening. The storm produced hail to baseball size and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 14, 4:35 PM MST, 2 hours earlier.

Area forecast discussion, Jun 14, 4:35 PM MST, 2 hours before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
535 PM MDT TUE JUN 14 2016

.SHORT TERM...This Evening Through Wednesday Night
Issued at 230 PM MDT Tue Jun 14 2016

The main upper low is now crossing the eastern Dakotas as it swings
northeast. Surface low is cross eastern SD with a narrow tongue of
instability across the CWA. MLCape values of around 1000-1500
J/kg...however shear is weak today. KUDX radar is showing convection
beginning across western SD into the WY Black Hills...with little
apparent organization based on the pulse type nature of these cell.
Can't rule out a storm or two becoming strong. Storms will dissipate
near sunset with dry weather expected the remainder of the night.

Shortwave upper ridge will slide across the region Wednesday.
Surface low with move into NCntrl WY with decent SE flow across wrn
SD. Temps will rise into the 80s to low 90s with the warmest spots
across SW to Cntrl SD. There is quite a bit of instability expected
across Wrn SD...however storm development isn't expected based on
the strength of the cap and lack of available forcing. Instead
mostly sunny skies are expected. Temps Wed night will be in the
upper 50s to upper 60s with mostly clear skies.

.LONG TERM...Thursday Through Tuesday
Issued at 230 PM MDT Tue Jun 14 2016

An upper level trough will deepen over southwest Canada and the
northwest CONUS for Thursday through Saturday resulting in upper
ridge building over the southwest CONUS into the Great Lakes.
Thermal ridge will build over the CWA. Around the periphery of the
ridge, southwest flow aloft will slowly inch toward the northern
Plains bringing small chances for TSRA Friday and Saturday.
Southwest flow then comes into full effect by Sunday and
transitions to westerly flow aloft as upper ridge flattens across
the southern CONUS. Result will be periodic chances for TSRA,
especially during peak heating. Temperatures will be near
guidance.

&&

.AVIATION...For the 00Z TAFS Through 00Z Wednesday Evening
Issued At 532 PM MDT Tue Jun 14 2016

Few CU wl dissipate this evening, then form again Wed aftn. Winds
wl shift to the NW early Wed as sfc trof crosses the area, then
return to the SE as sfc low dvlps over WY Wed aftn.

&&

.FIRE WEATHER...
Issued At 230 PM MDT Tue Jun 14 2016

Amplifying upper ridge for Wednesday through Friday will support
much warmer temperatures as well as increased chances for
significant mixing and very low relative humidities across the
western half of the CWA. Minimum relative humidities in the teens
look probable during peak heating for Thursday and Friday over
northeast Wyoming and southwest South Dakota.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...13
LONG TERM...Helgeson
AVIATION...55
FIRE WEATHER...Helgeson
Hazardous weather outlook, Jun 14, 5:31 AM MST, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
631 AM MDT TUE JUN 14 2016

WYZ054-055-058-151245-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTON-
631 AM MDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ056-057-
071-151245-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-
OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-WESTERN CROOK-WYOMING BLACK HILLS-
NORTHEASTERN CROOK-
631 AM MDT TUE JUN 14 2016 /731 AM CDT TUE JUN 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...SOUTHWESTERN SOUTH
DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...AND NORTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
THE AREA LATER THIS MORNING AND AFTERNOON. SEVERE THUNDERSTORMS
ARE NOT EXPECTED...BUT A FEW STRONG STORMS WITH SMALL HAIL AND
GUSTY WINDS ARE POSSIBLE FROM MIDDAY THROUGH MID AFTERNOON...
ESPECIALLY TO THE NORTH AND EAST OF THE BLACK HILLS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 14, 2:46 PM MST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
346 PM MDT TUE JUN 14 2016

SDZ001-142230-
HARDING SD-
346 PM MDT TUE JUN 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDING COUNTY UNTIL
430 PM MDT...

AT 346 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF LADNER...OR 26 MILES NORTHWEST OF BUFFALO...MOVING
SOUTH AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAMP CROOK AND LADNER.

LAT...LON 4564 10353 4552 10400 4575 10405 4591 10404
      4595 10387 4595 10383
TIME...MOT...LOC 2146Z 339DEG 16KT 4586 10393

CALDERON
Local storm report, Jun 14, 4:36 PM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
536 PM MDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             12 WSW LADNER           45.78N 103.96W
06/14/2016  E1.75 INCH       HARDING            SD   PUBLIC

            HAILED FOR 20-30 MINUTES. MOSTLY DIME-QUARTER SIZE WITH
            A FEW AS LARGE AS GOLF BALLS. 50-55 MPH WINDS GUSTS.

&&

AWARD
Local storm report, Jun 14, 4:38 PM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
538 PM MDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     12 WSW LADNER           45.78N 103.96W
06/14/2016  E55 MPH          HARDING            SD   PUBLIC

            GOLF BALL SIZE HAIL.

&&

AWARD
Local storm report, Jun 14, 4:42 PM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
542 PM MDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HEAVY RAIN       12 WSW LADNER           45.78N 103.96W
06/14/2016  M0.70 INCH       HARDING            SD   PUBLIC

&&

AWARD
Special weather statement, Jun 14, 5:08 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
608 PM MDT TUE JUN 14 2016

SDZ001-012-150100-
BUTTE SD-HARDING SD-
608 PM MDT TUE JUN 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BUTTE AND
SOUTHWESTERN HARDING COUNTIES UNTIL 700 PM MDT...

AT 607 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTHWEST OF REDIG...OR 31 MILES NORTH OF BELLE
FOURCHE...MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CASTLE ROCK.

LAT...LON 4515 10388 4526 10370 4501 10315 4483 10352
TIME...MOT...LOC 0007Z 318DEG 24KT 4512 10375

AWARD

The radar

The Rapid City radar (KUDX), 95 km away, was scanning. The volume nearest the first event began at 01:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Butte

When
June 14, 6:35 PM MST to 6:40 PM MST
Where
Butte County, 7 mi S of Castle Rock
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
44.869, -103.425

Some hail stones from ping-pong ball to baseball size fell with the storm. Gusts to 40 mph also accompanied the hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639633.